South Dakota, 2015

Damaging Wind in South Dakota, May 28, 2015

May 28, 2015 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over east central Shannon County and produced wind gusts to 60 mph in the Kyle area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over east central Shannon County and produced wind gusts to 60 mph in the Kyle area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 28, 4:24 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, May 28, 4:24 PM MST, 1 hour 1 minute before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
524 PM MDT THU MAY 28 2015

.SHORT TERM...THIS EVENING THROUGH FRIDAY NIGHT
ISSUED AT 255 PM MDT THU MAY 28 2015

CURRENT SURFACE MAP SHOWS TROF OF LOW PRESSURE ACROSS THE CENTRAL
DAKOTAS. WATER VAPOR IMAGERY PLACES CLOSED UPPER LOW OVER
SOUTHWEST WYOMING. WIDESPREAD THUNDERSTORMS OVER THE FORECAST
AREA...ESPECIALLY OVER NORTHEAST WYOMING INTO NORTHWEST SOUTH
DAKOTA. UPPER LOW TRACKS SLOWLY ALONG WY/CO BORDER
OVERNIGHT...AND INTO WESTERN NEBRASKA FRIDAY. WITH DECENT QG
FORCING AND STEEP LAPSE RATES...SHOWERS/THUNDERSTORMS WILL
CONTINUE THROUGH THE TONIGHT INTO FRIDAY.

.LONG TERM...SATURDAY THROUGH THURSDAY
ISSUED AT 255 PM MDT THU MAY 28 2015

UPPER LEVEL RIDGE DEVELOPS OVER THE NORTHERN PLAINS FOR
THE WEEKEND AS CANADIAN SURFACE HIGH PRESSURE SETTLES INTO THE AREA.
RETURN FLOW SETS UP SATURDAY BRINGING WARMER TEMPERATURES THROUGH
THE WEEKEND INTO MONDAY. SMALL CHANCES OF SHOWERS AND THUNDERSTORMS
WILL ALSO BE POSSIBLE SUNDAY AND MONDAY. GREATER PRECIPITATION
CHANCES RETURN FOR THE MIDDLE OF NEXT WEEK AS A WESTERN TROF
REDEVELOPS AND UPPER FLOW OVER THE NORTHERN PLAINS BECOMES
SOUTHWESTERLY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 521 PM MDT THU MAY 28 2015

SHRA/TSRA WILL TREND TOWARD SHRA WITH ISOLATED TS LATER TONIGHT
AND JUST SHRA FRIDAY. MVFR CIGS/VSBYS WILL BE COMMON WITH THE
HEAVIER PRECIPITATION...BUT AS A COLD FRONT DROPS THROUGH THE AREA
OVERNIGHT...WIDESPREAD MVFR CIGS WILL DEVELOP WITH LOCAL IFR
CONDITIONS OVER THE HIGHER TERRAIN OF THE BLACK HILLS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...7
LONG TERM...13
AVIATION...HELGESON
Hazardous weather outlook, May 28, 2:01 AM MST, 15 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
301 AM MDT THU MAY 28 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-291400-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
301 AM MDT THU MAY 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
AGAIN ON TODAY. THE BEST CHANCE FOR A FEW SEVERE STORMS IS OVER
SOUTH CENTRAL SOUTH DAKOTA WHERE A FEW STORMS WITH LARGE HAIL AND
STRONG GUSTY WINDS ARE POSSIBLE THIS AFTERNOON AND EVENING.

LOCALLY HEAVY RAIN IS POSSIBLE OVER THE BLACK HILLS WHICH COULD
AGGRAVATE FLOODING.

HIGH STREAM FLOWS WITH SOME MINOR FLOODING WILL CONTINUE ON SOME
CREEKS AND STREAMS IN THE BLACK HILLS AND THE ADJACENT PLAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DRY WEATHER IS EXPECTED ON SATURDAY. OTHERWISE...THERE IS A
CHANCE OF SHOWERS AND THUNDERSTORMS OVER VARIOUS PARTS OF THE AREA
EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, May 28, 2:36 PM MST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
336 PM MDT THU MAY 28 2015

SDZ042-044-282215-
SHANNON SD-BENNETT SD-
336 PM MDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BENNETT AND
SOUTHEASTERN SHANNON COUNTIES UNTIL 415 PM MDT...

AT 335 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WOUNDED KNEE...OR 16 MILES NORTHEAST OF PINE RIDGE...MOVING NORTHEAST
AT 15 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PORCUPINE...WOUNDED KNEE...BATESLAND AND SWETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4308 10236 4321 10245 4341 10212 4316 10193
TIME...MOT...LOC 2135Z 238DEG 11KT 4317 10231

CALDERON
Special weather statement, May 28, 3:28 PM MST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
428 PM MDT THU MAY 28 2015

SDZ030-042-282330-
SHANNON SD-CUSTER CO PLAINS SD-
428 PM MDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHANNON AND
SOUTHEASTERN CUSTER COUNTIES UNTIL 530 PM MDT...

AT 427 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES EAST OF BUFFALO GAP...OR 21 MILES EAST OF HOT SPRINGS...MOVING
EAST AT 15 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
SHANNON AND SOUTHEASTERN CUSTER COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4348 10313 4359 10314 4366 10282 4347 10280
TIME...MOT...LOC 2227Z 257DEG 12KT 4352 10307

AWARD
Special weather statement, May 28, 3:55 PM MST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
455 PM MDT THU MAY 28 2015

SDZ043-290000-
JACKSON SD-
455 PM MDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JACKSON COUNTY
UNTIL 600 PM MDT...

AT 455 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HISLE...OR 20 MILES NORTH OF MARTIN...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WANBLEE...LONG VALLEY AND HISLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4340 10177 4355 10177 4364 10150 4342 10147
TIME...MOT...LOC 2255Z 217DEG 13KT 4347 10170

AWARD
Special weather statement, May 28, 4:00 PM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
500 PM MDT THU MAY 28 2015

SDZ044-282345-
BENNETT SD-
500 PM MDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BENNETT COUNTY UNTIL
545 PM MDT...

AT 500 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF HISLE...OR 10 MILES NORTHEAST OF MARTIN...MOVING
EAST AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
BENNETT COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4324 10171 4335 10170 4340 10130 4339 10127
      4322 10125
TIME...MOT...LOC 2300Z 261DEG 23KT 4330 10164

AWARD
Special weather statement, May 28, 4:12 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
512 PM MDT THU MAY 28 2015

SDZ042-290015-
SHANNON SD-
512 PM MDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHANNON COUNTY UNTIL
615 PM MDT...

AT 511 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHEAST OF RED SHIRT...OR 35 MILES NORTH OF PINE RIDGE...
MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCKYFORD AND SOUTHWESTERN BADLANDS NATIONAL PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4342 10285 4361 10285 4365 10240 4340 10239
TIME...MOT...LOC 2311Z 268DEG 16KT 4352 10276

AWARD
Special weather statement, May 28, 5:10 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
610 PM MDT THU MAY 28 2015

SDZ042>044-290115-
SHANNON SD-BENNETT SD-JACKSON SD-
610 PM MDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON...WESTERN
BENNETT AND EAST CENTRAL SHANNON COUNTIES UNTIL 715 PM MDT...

AT 609 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SHARPS CORNER...OR 28 MILES NORTHEAST OF PINE RIDGE...MOVING EAST AT
25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KYLE...ALLEN AND SWETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4335 10241 4351 10231 4346 10173 4306 10195
TIME...MOT...LOC 0009Z 287DEG 22KT 4339 10229

AWARD

The radar

The Rapid City radar (KUDX), 97 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oglala Lakota

When
May 28, 5:25 PM MST
Where
Oglala Lakota County, 2.13 mi SSE of Kyle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.390, -102.170

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570116.